Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 124, NWS Memphis, TN

June 21, 2016Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2016, 2:08 PM CDT for Obion County, Weakley County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2016, 2:08 PM CDT (19:08 UTC)
Expired
Jun 21, 2016, 2:45 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WUUS54 KMEG 211908
SVRMEG
TNC131-183-211945-
/O.NEW.KMEG.SV.W.0124.160621T1908Z-160621T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WEAKLEY COUNTY IN WEST TENNESSEE...
  NORTHEASTERN OBION COUNTY IN WEST TENNESSEE...

* UNTIL 245 PM CDT

* AT 207 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAYCE...OR
  NEAR UNION CITY...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARTIN...UNION CITY...FULTON...SOUTH FULTON...LATHAM...WOODLAND
  MILLS...RIVES...RALSTON...GARDNER...TERRELL...MC CONNELL...
  SHAFFNER...MC CUTCHEN HEIGHTS...HYNDSVER...OLD FREMONT...CRYSTAL...
  RUTHVILLE AND GIBBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3628 8877 3639 8921 3651 8917 3650 8868
TIME...MOT...LOC 1907Z 277DEG 7KT 3650 8907 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
398 
WWUS54 KMEG 211942
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT TUE JUN 21 2016

TNC131-183-211952-
/O.EXP.KMEG.SV.W.0124.000000T0000Z-160621T1945Z/
WEAKLEY TN-OBION TN-
242 PM CDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEAKLEY AND
NORTHEASTERN OBION COUNTIES WILL EXPIRE AT 245 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3628 8877 3639 8921 3651 8917 3650 8868
TIME...MOT...LOC 1939Z 277DEG 7KT 3650 8907 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:06 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 21, 1:06 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
106 PM CDT TUE JUN 21 2016

.UPDATE...
Updated to add the 18Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 936 AM CDT TUE JUN 21 2016/

UPDATE...

Update to remove mention of morning pops across the forecast area.

DISCUSSION...

The upper level height ridge that has been over the region for the
past few days has retrograded westward and left much of the Mid
South beneath a northwest flow regime aloft. A subtle disturbance
upstream across Missouri this morning will advance southeastward
and bring scattered showers and thunderstorms to mainly northwest
Tennessee this afternoon. This area will be grazed by faster mid
level flow aloft which may support organized convection later this
afternoon across these locations. In addition...an increasingly
unstable atmosphere should be in place with MLCAPES in excess of
3500 j/kg along with LI/s to -10c. The only unfavorable
instability parameter will be rather weak mid level lapse rates.
Therefore...will continue with the mention of isolated severe
storms this afternoon over these locations.

Updates to the latest products have been sent out.

JLH

PREV DISCUSSION... /issued 246 AM CDT TUE JUN 21 2016/

DISCUSSION...
Blow off mid to high clouds from convection occurring across Missouri
with a back door cold front will continue to spread across the
Mid-South over the next couple of hours. Some of the showers
and thunderstorms may make it down into portions of Northeast
Arkansas, the Missouri Bootheel, and extreme Northwest Tennessee
before dying out this morning. Models are not initializing
particularly well with this convection especially the NAM. The
big question will be how long it takes for the mid/high clouds to
thin out. If the clouds hang on a good part of the day, it could
keep highs a tad cooler as well as limit any pop up diurnal
convection. Expect the best chance for rain will occur across
portions of West Tennessee this afternoon from convection that
develops ahead of the approaching back door cold front. Will
lower highs a tad across West Tennessee.

The front will make it as far south as Western Kentucky this
evening before lifting back to the north as the upper ridge
strengthens over the Mid-South. Wednesday will be hot with highs
in the mid 90s. Heat indices may reach into the 100 to 105 degree
range during the afternoon and evening. The ridge also should be
strong enough to prevent any diurnal convection from developing.

By Thursday, the ridge begins to retreat to the south allowing another
back door cold front to approach from the northeast.
Some convection ahead of the front could move into northern
portions of the CWA by midday. Better chances will Thursday
evening moves into the vicinity of the KY/TN border. Again, heat
INDICES could reach into the 100 to 105 degree range on Thursday
especially if higher dewpoints pool ahead of the back door cold
front.

The front begins to lift back to the north on Friday as the ridge
re-intensifies over the Mid-South. Both Saturday and Sunday look
hot with highs in the mid 90s as the ridge will be centered over
the area. Expect little if any diurnal convection over the weekend
as a result.

By Monday, the ridge may begin to retreat to the south and west
again.

KRM

&&

.AVIATION...

VFR conditions are expected throughout the 24 hour TAF period. As
of 18Z, a few isolated showers have begun to form along a MS River
along a weak frontal boundary. These showers are expected to
remain isolated in coverage and shouldn't impact any TAF site.
However, based on NAM guidance, added VCTS to account for
thunderstorm development near KMKL later this afternoon. Winds
will be from the east early in the period before switching to the
south.

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 4:36 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
436 AM CDT TUE JUN 21 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
436 AM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHWEST TENNESSEE TUESDAY AFTERNOON. DAMAGING WINDS...HAIL AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX READINGS MAY REACH 100 TO 105 DEGREES WEDNESDAY
AND THURSDAY AFTERNOONS ACROSS THE ENTIRE MIDSOUTH.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHWEST TENNESSEE THURSDAY AFTERNOON AND EVENING. DAMAGING
WINDS...HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:47 PM CDTSpecial Weather StatementMEGCrockett, Dyer28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.